Iowa, 2017Flood in Iowa, June 1, 2017
June 1, 2017 · NWS ARX · 1 event in 1 county or zone
Flooding along the Mississippi River that began in late May at McGregor (Clayton County) ended on the first day of June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $2,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding along the Mississippi River that began in late May at McGregor (Clayton County) ended on the first day of June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 31, 10:47 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, May 31, 10:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1147 PM CDT Wed May 31 2017
.SHORT TERM...(Tonight through Thursday night)
Issued at 245 PM CDT Wed May 31 2017
Main fcst concerns this period are lows/highs tonight/Thu then
returning SHRA/TSRA chances Thu night.
Data analysis at 18z had a broad area of low pressure centered near
Jame's Bay with a lobe into eastern WI. High pressure was centered
from southern Man to western IA. Tighter pressure gradient between
the 2 remained over the fcst area, with west to NW winds 10-20mph
gusting 20-30mph common with diurnal warming/mixing to around 800mb
early this afternoon. Diurnal cumulus from late this morning already
on the way out of the area as drier air/deeper mixing continued to
spread into the area on the W-NW sfc-700mb flow.
No issues noted with 31.12z model initializations. Solutions very
similar for tonight thru Thu night as mid level ridging is pushed
across the plains and hgts gradually rise over the region. Trend
favors more progressive of earlier models, including the
shortwave energy crossing the norhtern Rockies Thu/Thu night.
Short-term fcst confidence is generally good this cycle.
For the short term, quiet, dry weather tonight/Thu as the hgts rise
and sfc ridge axis over the plains moves east into/across the Upper
Midwest. Light winds, clear skies, dry airmass tonight near/under
the ridge axis favor strong radiational cooling and trended toward
cooler of guidance lows tonight. May yet see some patchy frost in
the normally colder, low-laying areas of central WI along/NE of
I-94 where a few lows may dip into the mid 30s. No frost advisory
planned at this point as any patchy frost looks to be rather
brief for an hour or 2 just before sunrise. Not much for low level
warm advection Thu with the sfc-850mb ridge axis near/over the
area and light winds. With plenty of June 1st sunshine expected,
airmass continues to modify in place, with consensus highs mostly
in the mid/upper 70s looking good. Low level warm advection
increases Thu night, with the sfc-850mb warm front ahead of the
plains low/trough expected to lift NE into IA. Increasingly moist
airmass (PW values 1 to 1.5 inch) and MUCAPE of 500-1000 j/kg
also progged to lift quickly NE toward/into the fcst area by later
Thu night. The rapid moisture/CAPE return initially seems a bit
fast, but a higher PW airmass (1+ inch) is already located over
eastern KS/SW half of MO. The 20-30% consensus SHRA/TSRA chances
across mainly the SW half of the fcst area by late Thu night
reasonable at this time.
.LONG TERM...(Friday through Wednesday)
Issued at 245 PM CDT Wed May 31 2017
For Friday thru Saturday night: main fcst concerns this period are
SHRA/TSRA chances thru the period and locally heavy rain potential
Fri night/Sat.
31.12z model runs offer improving agreement on shortwave energy to
be moving east across the central/northern plains Fri/Fri night,
move across the region Sat, then a stronger northern stream trough to
drop into the western great lakes Sat night. Given detail
differences with impacts on SHRA/TSRA location/timing/chances much
of this period, fcst confidence for Fri thru Sat night is average.
A trough of low pressure will be coming across the plains with
the shortwave Fri/Fri night, with a warm front expected to be
located somewhere over or just SW of the fcst area by 00z Sat.
This front to be the focus for SHRA/TSRA Fri/Fri night as an
airmass with around 1.5 inch (or more) PW and MUCAPE of 1.5K to
2.5K j/kg is lifted northward into/over the boundary. Highest CAPE
progged SW of the MS river. Stronger of the deep shear is progged
NE of the MS river, where lower level flow is more backed ahead
of the warm front. Swody3 marginal severe risk seems OK for now.
Bigger concern is the potential for more locally heavy rains with
the PW values around 1 std deviation above normal and a warm cloud
depth of 3500-4000 meters centered on Fri night. Tropical/warm
rain process would allow TSRA from later Fri afternoon thru Sat
to be efficient rain producers capable of the locally heavy rains.
Again, the question is where with the warm front be late Fri and
where will it move to thru Sat to be the focus for SHRA/TSRA
initiation. Will stay with the model/ensemble consensus SHRA/TSRA
chances for Fri-Sat. Reasonable consensus for the northern stream
trough dropping in Sat night to sweep the sfc low and its fronts
thru the area by 12z Sun, with low level cold advection/drying to
spread in behind it. Decreasing SHRA/TSRA chances from W to E Sat
night look good. Fri/Sat to be a warmer period with the more
southerly flow/low level warm advection ahead of the approaching
trough. Warmest low level airmass is actually over the area Sat,
but warming this day looking tempered by more clouds vs. Friday.
Consensus highs near to above normal Fri/Sat appear well trended
for now. Fri to feel summery with many highs near 80F and dew
points climbing to around 60F.
For Sunday through Wednesday (days 4-7): main fcst concerns this
period are lingering mainly SHRA chances Sun into Mon.
Medium range model runs of 31.00z/31.12z in reasonable agreement for
mid level troughing to remain over the region Sun/Mon, with stronger
northern stream shortwave to drop thru the flow. By Tue the pattern
progged to start progressing with shortwave ridging building in by
the middle of next week. Fcst confidence this period is average.
With deep, cool cyclonic flow and shortwaves over the region, the
small consensus SHRA chances Sun-Mon are reasonable. With
potential for diurnal MUCAPE under the cooler 700-500mb temps
Sun/Mon, small afternoon TSRA chances also reasonable, as are
temps a category or 2 below the normals under the cool pool aloft.
Drying and more sunshine slated to return for Tue/Wed as mid
level hgts rise and the shortwave ridging builds in. With this
shortwave ridging expected to build in from the NW, around the
perimeter of broader ridging over western NOAM, the boundary
layer flow generally remains out of the N to NE until late Wed.
Consensus highs/lows remaining a category or 2 below normal thru
Wed appear well trended for now.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1147 PM CDT Wed May 31 2017
High pressure will drift through the region the next 24 hours,
delivering mainly clear skies (maybe a little cirrus at times)
along with much lighter winds than those seen on Wednesday. Speeds
will remain mainly under 8 knots, with a variable direction as the
center of the high pressure ridge arrives directly overhead into
the afternoon.
&&
.HYDROLOGY...Through Saturday
Issued at 245 PM CDT Wed May 31 2017
Flood Warnings continue along the Mississippi River at both
McGregor and Guttenberg Dam 10 through at least the latter half of
the week. Meanwhile, elevated water levels continue along the
Mississippi River farther north.
Locally heavy rainfall is possible at times mainly Friday afternoon
thru Saturday, but the threat is highly dependent on the position of
an expected warm front. Confidence is increasing somewhat for a
period of heavy rain sometime mainly Friday night/Sat as forecast
guidance slowly converges on a preferred solution, but lower
confidence in the frontal location and where any heavy rain threat
lies early in the weekend. Will continue to watch heavy rainfall
potential over the next few days.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION...Lawrence
HYDROLOGY....RRS
Hazardous weather outlook, May 31, 2:32 AM CST, 21 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
332 AM CDT Wed May 31 2017
IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-055-011200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
332 AM CDT Wed May 31 2017
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible at times Thursday night through Sunday.
Some thunderstorms may become strong Friday and Friday night,
capable of producing hail, gusty winds, and localized heavy
rainfall. It is too early to determine if severe weather will
occur with additional thunderstorms this weekend.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-030-WIZ054-061-011200-
Allamakee-Clayton-Crawford-Grant-
332 AM CDT Wed May 31 2017
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
Minor flooding continues along portions of the Mississippi River
south of Lansing Iowa.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Minor flooding continues along portions of the Mississippi River
south of Lansing Iowa through the latter half of the week.
Thunderstorms are possible at times Thursday night through Sunday.
Some thunderstorms may become strong Friday and Friday night,
capable of producing hail, gusty winds, and localized heavy
rainfall. It is too early to determine if severe weather will
occur with additional thunderstorms this weekend.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rogers
Flood, Clayton
- When
- June 1, 12:00 AM CST to 11:45 AM CST
- Where
- Clayton County, 0.74 mi NNE of Mc Gregor to 0.48 mi NNE of Mc Gregor
- Cause
- Heavy Rain
- Property damage
- $3,000
- Crop damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.030, -91.174
Mississippi River flooding that began in late May at McGregor ended on June 1st.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Idaho, June 1 to 30, 2017$5.5 million · 10 events
- Flash Flooding in Texas, June 1, 2017$250,000 · 2 events
- Drought in Guam, June 1 to 30, 2017$50,000 · 1 event
- Debris Flow in Washington, June 1, 2017$25,000 · 1 event
- Flood in Idaho, June 1 to 10, 2017$20,000 · 1 event
- Hail and Damaging Winds in Montana, June 1, 20171.5 in hail · 10 events
- Damaging Wind in Georgia, June 1, 2017$15,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Missouri, June 1, 2017$1,000 · 1 in hail · 8 events
- Coastal Flood in New York, June 1 to 30, 20177 events
- Hail and Damaging Wind in Arkansas, June 1, 2017$12,000 · 1.5 in hail · 3 events
- Flooding in Arkansas, June 1 to 23, 20175 events
- Drought in Florida, June 1 to 13, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705501.